In the 1990s, a 60-year-old man paid a visit to the Californian clinic of Dr. Mohammed Ali Al-Bayati, a toxicologist and pathologist. The patient appeared to have developed all the hallmarks of a patient with AIDS. Yet, three tests performed at different clinics confirmed that he was not infected with HIV.
For many years, the patient had worked as a flight engineer, where he had been chronically exposed to organic solvents and aviation jet fuels. As a result of this exposure, he’d developed fibrosis of the lung, for which his doctor had prescribed the steroid prednisone and a two-week course of azathioprine, an immunosuppressant. When this treatment was changed and the drugs tapered, the man’s T-cell counts more or less returned to normal.
When this patient was later treated with another drug for a minor joint problem, his T cells dipped again. At this time, it took four months to bring his T-cell count back to normal.
As it became clear to Dr Al-Bayati that the prescribed drugs might be responsible for this patient’s depressed immune system, he began to think about the number of drugs used in modern medicine, which are actually immunosuppressive agents.
This prompted Dr Al-Bayati to embark on a massive review of the medical literature and, subsequently, to carry out his own study to find out whether the use of certain prescription drugs – in addition to other lifestyle practices – might actually be causing AIDS.
Dr Peter Duesberg, professor of molecular and cell biology at the University of California at Berkeley, was one of the first to challenge the AIDS-virus hypothesis. Instead, he put forward the alternative theory that AIDS is brought on by the long-term consumption of recreational drugs and/or AZT (zidovudine) itself, a drug that is prescribed to prevent or treat AIDS.
Dr Al-Bayati’s work carries Duesberg’s theory further with the shocking suggestion that prescription drugs, particularly steroids, may be the major cause of AIDS.
The HIV (human immunodeficiency virus) hypothesis says that HIV causes AIDS by killing a person’s T cells – directly or indirectly. After long incubation periods (about 10 years), this slow-motion process causes these cell numbers to reach very low levels, leading to severe immune deficiency (CD4-positive T-cell counts of less than 200/mL). Such patients then usually begin to suffer from opportunistic infections (viral, bacterial, fungal, yeast and/or parasitic) and certain forms of cancer, such as Kaposi’s sarcoma and lymphoma.
If HIV were indeed the cause of a precipitous decline in T cells, it follows that treatment with antiviral drugs such as reverse transcriptase inhibitors (AZT) or protease inhibitors would delay the progression of AIDS by preventing HIV replication in the cells (Sci Am, 1987; 256: 46-56).
Yet, there is no clinical or laboratory evidence that HIV has the ability to kill infected T4 cells. Furthermore, the AIDS hypothesis only covers the destruction of T cells, whereas patients with AIDS often show up with many other types of disorders.
One laboratory study of HIV could find no evidence of T-cell death after being infected with the virus in tissue cultures. Indeed, the T cells were healthy and continued to function for more than four months after inoculation with HIV (Science, 1985; 229: 1400).
In this hypothesis, it follows that all patients with AIDS must be infected with HIV. However, an investigation into the AIDS literature reveals an astonishing finding: the majority of AIDS patients who participated in the four major zidovudine (AZT) treatment clinical trials in the US during 1987-1992 were HIV-negative prior to AZT treatment. Of 2349 patients, at least 77 per cent were had no HIV infection before treatment (N Engl J Med, 1987; 317: 185-91; N Engl J Med, 1990; 323: 1009-14; N Engl J Med, 1990; 322: 941-9; N Engl J Med, 1992; 326: 437-43).
This is a clear indication that the AIDS present in more than three-quarters of the study patients was due to something other than HIV.
Drugs among gay men
The worldwide AIDS medical literature shows that 90 per cent of AIDS cases in the US and Europe occur among homosexual men and drug abusers. Regular use of alcohol, heroin, cocaine, amphetamines and alkyl nitrite in a majority of these patients causes chronic health problems of the nervous, respiratory and cardiovascular systems as well as of the kidneys and other tissues.
Doctors now tend to diagnose the majority of these health problems as ‘idiopathic’ (of unknown cause) and treat them with high doses of glucocorticoids and/or cytotoxic drugs.
The appearance of AIDS in the US and Europe among drug abusers and homosexuals in the late 1970s and early 1980s coincided with several events. This was a time when illicit drug use, especially smoking crack, cocaine and heroin, became widespread along with the use of alkyl nitrites (such as amyl nitrate) by gay men to facilitate anal sex.
At the same time, glucocorticoids in an aerosol form were approved by the US Food and Drug Administration (FDA) in 1976. These inhalers are widely used to treat the chronic respiratory illnesses caused by inhaling cocaine and heroin. Corticosteroids are also often used to treat chronic gastrointestinal tract illness in homosexuals.
Steroids for inflammation
Homosexuals usually suffer from acute and chronic rectal and gastrointestinal diseases, requiring the therapeutic use of rectal steroids. Seven studies involving 736 patients (97 per cent homosexual or bisexual men) who were HIV-positive or had full-blown AIDS repeatedly showed this to be the case (Al-Bayati MA, Get All The Facts: HIV Does Not Cause AIDS, Dixon, CA: Toxi-Health International, 1999).
The fact is, treatment with 60 mg/day of prednisone for three months can produce all the typical symptoms of AIDS. Indeed, this is the treatment and dosage often given to patients who have lung fibrosis, thrombocytopenia or other chemically induced chronic illnesses.
A review of the medical literature revealed that, in those without HIV, both short- and long-term use of glucocorticoids at therapeutic doses can have a dramatic effect on the immune system – from a transient reduction in T cells to full-blown AIDS.
Kaposi’s sarcoma (KS), the skin cancer most associated with AIDS, has been shown to develop in HIV-negative patients chronically treated with glucocorticoids. In the case of a 58-year-old man with systemic rheumatoid disease, KS developed eight months after starting prednisone (40 mg/day for three months) (Am J Med, 1987; 82: 1021-6). The patient also had a reduced lymphocyte count, specifically T4 cells. When tested, the man was found to be HIV-negative.
In one 1996 study, eight HIV-positive men with inflammatory bowel disease who used a rectal steroid preparation suffered a steady decline in T cells of 85 cells/mL/year. Four of them had part of their colon removed, after which they no longer needed steroids. T cells increased by 4 cells/mL/year. Eight control patients who did not have surgery and continued taking rectal steroids saw their T cells steadily decline (Eur J Gastroenterol Hepatol, 1996; 8: 575-8).
Another clue to the possibility of a steroid connection in AIDS is the fact that the majority of AIDS patients have metabolic and endocrine abnormalities, particularly adrenal insufficiency. One study showed changes in adrenal gland function in 182 AIDS patients.
The most common abnormality is hyponatraemia (low sodium), seen in up to 30 per cent of HIV-positives. Often, these patients also have a high blood potassium level – a sign of adrenal insufficiency often due to prolonged administration of too many steroids. Another clue is that the process of T-cell destruction can be reversed in homosexual men once they stop taking steroids.